Colorado, 2010

Tornadoes and Hail in Colorado, August 16, 2010

August 16, 2010 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced nickel size hail and strong winds across parts of Arapahoe, Elbert, Morgan and Weld Counties. Lightning struck a teenager in Littleton and sparked a grass fire in Golden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
$2,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced nickel size hail and strong winds across parts of Arapahoe, Elbert, Morgan and Weld Counties. Lightning struck a teenager in Littleton and sparked a grass fire in Golden. Four tornadoes reportedly touched down in Arapahoe, Elbert and Morgan Counties. One of the tornadoes destroyed a small barn and damaged a home near Brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 1:58 AM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 1:58 AM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT MON AUG 16 2010

.SHORT TERM...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATER
THIS AFTN AND TONIGHT ALONG WITH SOME MID LEVEL QG ASCENT.  ALTHOUGH
SOUNDINGS SHOW A CAP ACROSS ALL OF NERN CO THIS AFTN AS MINOR
COOLING ALOFT IN ASSOCIATION WITH UPPER LEVEL TROUGH COMES IN THIS
SHOULD ERODE CAP BY MID TO LATE AFTN.  MEANWHILE SFC LOW PRESSURE IS
FCST TO BE JUST EAST OF DENVER BY EARLY AFTN WITH A CONVERGENCE ZONE
SETTING UP FM FORT MORGAN TO LIMON.  AS A RESULT BEST CHC OF TSTMS
MAY END UP EAST OF THE FRONT RANGE URBAN CORRIDOR OVER THE PLAINS BY
LATE AFTN.  HOWEVER WITH DECENT INSTABILITY OVER MUCH OF THE AREA
AND INCREASING QG ASCENT SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE
THRU THE EVENING HOURS.  AS FAR AS SVR POTENTIAL MID LVL WINDS ARE
FCST TO BE WEAKER TODAY HOWEVER WITH SOME COOLING ALOFT MAY SEE A
FEW STORMS PRODUCE SOME HAIL.  HIGHS TODAY OVER NERN CO WILL LOOKS
TO BE A FEW DEGREES COOLER BASED ON 850-700 MB TEMPS.

FOR TONIGHT AS MAIN UPPER LEVEL TROUGH MOVES ACROSS TSTMS WILL
CONTINUE OVER THE PLAINS WITH SOME HEAVY RAINFALL POSSIBLE IF
TRAINING OF CELLS OCCURS ALONG CONVERGENCE ZONE AS TALKED ABOUT
ABOVE.  ELSEWHERE EXPECT SOME LINGERING TSTMS IN THE MTNS AND ALONG
THE FRONT RANGE THRU THE EARLY EVENING HOURS BEFORE
ENDING.

.LONG TERM...AFTER MONDAY NIGHTS PRECIPITATION COMES TO AN
END...DRIER AND WARMER WEATHER WILL DOMINATE THE WEATHER PICTURE FOR
MOST OF THE WEEK.  HEIGHTS WILL BE RISING ALONG WITH LOWER AND
MID-LEVEL TEMPERATURES.  SUBSIDENCE ASSOCIATED WITH THE BUILDING
RIDGE ON TUESDAY MAY INHIBIT THE DEVELOPMENT OF ANY SHOWERS TUESDAY
AFTERNOON...DEPENDING ON HOW MUCH MOISTURE IS LEFT IN THE AIRMASS
FROM MONDAY.  FORECAST HAS 10 AND 20 PERCENT POPS TUESDAY AFTERNOON
AND EVENING WHICH CAN BE REMOVED LATER IF LATER MODEL RUNS SHOW THE
AIRMASS WILL BE TOO DRY TO SUPPORT SHOWERS.  WEDNESDAY LOOKS LIKE IT
WILL BE DRY AND VERY WARM AS THE RIDGE AXIS MOVES FROM THE MOUNTAINS
OUT OVER THE PLAINS.  THURSDAY MAY SEE ROUND OF AFTERNOON AND
EVENING CONVECTION FROM A PASSING SHORT WAVE EMBEDDED IN THE ZONAL
FLOW ALOFT WHICH MIGHT ALSO TAP INTO A BIT OF SUBTROPICAL MOISTURE
ROTATING UP FROM MEXICO.  AFTER THAT...ANOTHER RIDGE POPS UP OVER
THE STATE FOR THE WEEKEND.  THE ECMWF AND GFS BOTH AGREE THAT THE
WEEKEND PERIOD COULD BE DRY DUE TO THE UPPER RIDGE OVER THE SOUTHERN
TIER OF THE U.S. EXTENDING OUT TO THE SOUTHWEST OF CALIFORNIA.  THAT
PATTERN WOULD EFFECTIVELY CUT OFF ANY MONSOONAL MOISTURE COMING OUT
OF MEXICO.  MADE VERY FEW CHANGES TO THE FORECAST PACKAGE...SINCE
MOST OF IT WAS ALREADY COVERED BY THE PREVIOUS FORECASTER.

&&

.AVIATION...SFC LOW WAS CURRENTLY OVER DENVER BUT IS EXPECTED TO
MOVE EAST OF DENVER BY LATE MORNING.  STRATUS WAS DEVELOPING OVER
THE PLAINS AND NR FORT COLLINS.  ITS POSSIBLE SOME OF THIS STRATUS
COULD WRAP AROUND SFC LOW TOWARDS SUNRISE AND AFFECT THE AIRPORT FOR
AN HOUR OR TWO WITH IFR CONDITIONS.  FOR LATER TODAY AM NOT SURE
ABOUT TSTM COVERAGE AS MAIN CONVERGENCE ZONE WILL BE EAST OF THE
AIRPORT THIS AFTN.  HOWEVER WITH DECENT INSTABILITY AND APPROACHING
UPPER LEVEL TROUGH SCT TSTMS COULD DEVELOP JUST ABOUT ANYWHERE AFTER
21Z THRU 02Z.  IF A STORM DOES AFFECT THE AIRPORT COULD SEE BRIEF
MVFR CONDITIONS DUE TO HEAVY RAIN.  WINDS TODAY WILL BE DEPENDANT ON
LOCATION OF MAIN SFC LOW.  RIGHT NOW IF LOW ENDS UP BEING EAST OF
THE AIRPORT THEN WINDS SHOULD HAVE A NNE COMPONENT FROM LATE MORNING
THROUGH THE AFTN HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/KDRBY
Hazardous weather outlook, Aug 16, 9:36 AM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT MON AUG 16 2010

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND BECOME MORE NUMEROUS
OVER THE PLAINS OF NORTHEAST COLORADO THIS EVENING AS AN UPPER LEVEL
TROUGH MOVES ACROSS THE AREA. A FEW OF THE STORMS MAY BECOME SEVERE
OVER NORTHEAST COLORADO WITH LARGE HAIL AND STRONG WINDS. IN
ADDITION SOME HEAVY RAINFALL WILL ALSO OCCUR OVER THE PLAINS WITH A
FEW INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY WILL HAVE VERY LITTLE CONVECTIVE ACTIVITY
COMPARED TO MONDAY AS AN UPPER RIDGE BUILDS OVERHEAD. ANOTHER
SHORTWAVE WEDNESDAY NIGHT THROUGH THURSDAY WILL INCREASE SHOWER AND
THUNDERSTORM COVERAGE...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEIER/KRIEDERMAN

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Jefferson

When
August 16, 10:38 AM MST
Where
Jefferson County, Golden
Crop damage
$1,000
Reported by
Newspaper
Coordinates
39.750, -105.220

A lightning strike sparked a small grass fire near Quaker Street and Golden Road. It was quickly extinguished by emergency responders.

Lightning, Arapahoe

When
August 16, 11:20 AM MST
Where
Arapahoe County, Littleton
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.620, -105.000

A 14-year-old teenager was struck by lightning while washing her family's car. The bolt struck the street nearby; it then traveled up a stream of water flowing from the vehicle and hit the teenager. She received minor injuries.

Lightning, Jefferson

When
August 16, 11:40 AM MST
Where
Jefferson County, Morrison
Crop damage
$1,000
Reported by
Newspaper
Coordinates
39.650, -105.180

Lightning struck a tree in Morrison.

Tornado, Arapahoe

When
August 16, 12:57 PM MST
Where
Arapahoe County, 1.27 mi ENE of Deer Trail
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.630, -104.030

A tornado touched down briefly but did no damage.

Hail, Elbert

When
August 16, 1:10 PM MST
Where
Elbert County, 3.98 mi WSW of Lowland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.050

Tornado, Elbert

When
August 16, 1:16 PM MST
Where
Elbert County, 2.97 mi SW of Agate
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.440, -103.990

A tornado touched down briefly but did no damage.

Tornado, Morgan

When
August 16, 2:54 PM MST
Where
Morgan County, 10.56 mi SSE of Lodi
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.090, -103.590

A tornado touched down briefly but did no damage.

Tornado, Morgan

When
August 16, 3:17 PM MST
Where
Morgan County, 6.84 mi SSE of Brush
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.161, -103.564

A tornado touched down near a home. It uprooted trees and did some damage to the home, breaking windows some windows. Two horse trailers were picked up and thrown approximately 100 yards. Several hundred yards of fence were torn out of the ground, and several wood and steel fence posts were torn out of the ground. Debris was found up to a mile from where the tornado touched down. A small horse barn that had been recently built was also destroyed; one horse was badly injured and was later euthanized.

Thunderstorm Wind, Weld

When
August 16, 3:26 PM MST
Where
Weld County, 5.46 mi ESE of Kaufman
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.740, -103.740

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252461, 252460, 252462, 252439, 252437, 252440, 252441, 252442, 252443.